Inventiones mathematicae

, Volume 199, Issue 2, pp 455–515 | Cite as

Quantification of ergodicity in stochastic homogenization: optimal bounds via spectral gap on Glauber dynamics

  • A. GloriaEmail author
  • S. Neukamm
  • F. Otto


We study quantitatively the effective large-scale behavior of discrete elliptic equations on the lattice \(\mathbb Z^d\) with random coefficients. The theory of stochastic homogenization relates the random, stationary, and ergodic field of coefficients with a deterministic matrix of effective coefficients. This is done via the corrector problem, which can be viewed as a highly degenerate elliptic equation on the infinite-dimensional space of admissible coefficient fields. In this contribution we develop new quantitative methods for the corrector problem based on the assumption that ergodicity holds in the quantitative form of a Spectral Gap Estimate w.r.t. a Glauber dynamics on coefficient fields—as it is the case for independent and identically distributed coefficients. As a main result we prove an optimal decay in time of the semigroup associated with the corrector problem (i.e. of the generator of the process called “random environment as seen from the particle”). As a corollary we recover existence of stationary correctors (in dimensions \(d>2\)) and prove new optimal estimates for regularized versions of the corrector (in dimensions \(d\ge 2\)). We also give a self-contained proof of a new estimate on the gradient of the parabolic, variable-coefficient Green’s function, which is a crucial analytic ingredient in our approach. As an application of these results, we prove the first (and optimal) estimates for the approximation of the homogenized coefficients by the popular periodization method in case of independent and identically distributed coefficients.



Felix Otto wants to acknowledge the hospitality of the University of Paris-Sud (Orsay)—most of the presented material was covered by a Hadamard lecture Felix Otto gave in 2012 at that institution, which in turn was an extended version of a minitutorial at the SIAM PDE conference of 2011.


  1. 1.
    Aronson, D.G.: Bounds for the fundamental solution of a parabolic equation. Bull. Am. Math. Soc. 73(6), 890–896 (1967)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Bourgeat, A., Piatnitski, A.: Estimates in probability of the residual between the random and the homogenized solutions of one-dimensional second-order operator. Asympt. Anal. 21(3–4), 303–315 (1999)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Biskup, M.: Recent progress on the Random Conductance Model. Probab. Surv. 8, 294–373 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Bolthausen, E., Sznitman, A.-S.: Ten lectures on random media. DMV Seminar, vol. 32. Birkhäuser, Basel (2002)Google Scholar
  5. 5.
    Bourgeat, A., Piatnitski, A.: Approximations of effective coefficients in stochastic homogenization. Ann. I. H. Poincaré 40, 153–165 (2005)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Conlon, J.G., Naddaf, A.: Greens functions for elliptic and parabolic equations with random coefficients. N. Y. J. Math. 6, 153–225 (2000)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Conlon, J.G., Spencer, T.: Strong convergence to the homogenized limit of elliptic equations with random coefficients. Trans. Am. Math. Soc. (2014, in press)Google Scholar
  8. 8.
    Delmotte, T.: Estimations pour les chaînes de Markov réversibles. C. R. Acad. Sci. Paris Sér. I Math. 324(9), 1053–1058 (1997)Google Scholar
  9. 9.
    Delmotte, T., Deuschel, J.-D.: On estimating the derivatives of symmetric diffusions in stationary random environment, with applications to \(\nabla \phi \) interface model. Probab. Theory Relat. Fields 133, 358–390 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Dobrushin, R.L., Shlosman, S.B.: Completely analytical Gibbs fields. In: Statistical physics and dynamical systems (Köszeg, 1984), Progr. Phys., vol. 10, pp. 371–403. Birkhäuser Boston, Boston (1985)Google Scholar
  11. 11.
    Dobrushin, R.L., Shlosman, S.B.: Constructive criterion for the uniqueness of Gibbs field. In: Statistical Physics and Dynamical Systems (Köszeg, 1984), Progr. Phys., vol. 10, pp. 347–370. Birkhäuser Boston, Boston (1985)Google Scholar
  12. 12.
    E, W., Ming, P.B., Zhang, P.W.: Analysis of the heterogeneous multiscale method for elliptic homogenization problems. J. Am. Math. Soc. 18, 121–156 (2005)Google Scholar
  13. 13.
    Egloffe, A.-C., Gloria, A., Mourrat, J.-C., Nguyen, T.N.: Random walk in random environment, corrector equation, and homogenized coefficients: from theory to numerics, back and forth. IMA J. Numer. Analy. doi: 10.1093/imanum/dru010
  14. 14.
    Fabes, E.B., Stroock, D.W.: A new proof of Moser’s parabolic harnack inequality using the old ideas of Nash. Arch. Ration. Mech. Anal. 96(4), 327–338 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Funaki, T.: Stochastic interface models, Lectures on Probability Theory and Statistics. Lecture Notes Math. 1869, 103–274 (2005)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Funaki, T., Spohn, H.: Motion by mean curvature from the GinzburgLandau \(\nabla \varphi \) interface models. Commun. Math. Phys. 185, 1–36 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Giacomin, G., Olla, S., Spohn, H.: Equilibrium fluctuations for \(\nabla \varphi \) interface model. Ann. Probab. 29(3), 1138–1172 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Gloria, A.: Numerical approximation of effective coefficients in stochastic homogenization of discrete elliptic equations. M2AN. Math. Model. Numer. Anal. 46(1), 1–38 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Gloria, A., Mourrat, J.-C.: Spectral measure and approximation of homogenized coefficients. Probab. Theory Relat. Fields 154(1), 287–326 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Gloria, A., Neukamm, S., Otto, F.: Quantification of ergodicity in stochastic homogenization: optimal bounds via spectral gap on Glauber dynamics—long version. MPI (2013, preprint 3)Google Scholar
  21. 21.
    Gloria, A., Otto, F.: An optimal variance estimate in stochastic homogenization of discrete elliptic equations. Ann. Probab. 39(3), 779–856 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Gloria, A., Otto, F.: An optimal error estimate in stochastic homogenization of discrete elliptic equations. Ann. Appl. Probab. 22(1), 1–28 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Gloria, A., Otto, F.: Quantitative estimates on the corrector equation in stochastic homogenization (in preparation)Google Scholar
  24. 24.
    Kanit, T., Forest, S., Galliet, I., Mounoury, V., Jeulin, D.: Determination of the size of the representative volume element for random composites: statistical and numerical approach. Int. J. Solids Struct. 40, 3647–3679 (2003)CrossRefzbMATHGoogle Scholar
  25. 25.
    Kipnis, C., Varadhan, S.R.S.: Central limit theorem for additive functional of reversible Markov processes and applications to simple exclusion. Commun. Math. Phys. 104, 1–19 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Kozlov, S.M.: The averaging of random operators. Mat. Sb. (N.S.) 109(151), 188–202, 327 (1979)Google Scholar
  27. 27.
    Kozlov, S.M.: Averaging of difference schemes. Math. USSR Sbornik 57(2), 351–369 (1987)CrossRefzbMATHGoogle Scholar
  28. 28.
    Künnemann, R.: The diffusion limit for reversible jump processes on \(\mathbb{Z}^d\) with ergodic random bond conductivities. Commun. Math. Phys. 90, 27–68 (1983)CrossRefzbMATHGoogle Scholar
  29. 29.
    Meyers, N.: An \(L^p\)-estimate for the gradient of solutions of second order elliptic divergence equations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3) 17(3), 189–206 (1963)Google Scholar
  30. 30.
    Mourrat, J.-C.: Variance decay for functionals of the environment viewed by the particle. Ann. Inst. H. Poincaré Probab. Stat. 47(11), 294–327 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Naddaf, A., Spencer, T.: On homogenization and scaling limits of some gradient perturbations of a massless free field. Commun. Math Phys. 183, 55–84 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Naddaf, A., Spencer, T.: Estimates on the variance of some homogenization problems (1998, preprint)Google Scholar
  33. 33.
    Nash, J.: Continuity of solutions of parabolic and elliptic equations. Am. J. Math. 80(4), 931–954 (1958)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Owhadi, H.: Approximation of the effective conductivity of ergodic media by periodization. Probab. Theory Relat. Fields 125, 225–258 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Papanicolaou, G.C., Varadhan, S.R.S.: Boundary value problems with rapidly oscillating random coefficients. In: Random Fields, vols. I, II (Esztergom, 1979), Colloq. Math. Soc. János Bolyai, vol. 27, pp. 835–873. North-Holland, Amsterdam (1981)Google Scholar
  36. 36.
    Stroock, D.W., Zegarliński, B.: The equivalence of the logarithmic Sobolev inequality and the Dobrushin–Shlosman mixing condition. Commun. Math. Phys. 144(2), 303–323 (1992)CrossRefzbMATHGoogle Scholar
  37. 37.
    Stroock, D.W., Zegarliński, B.: The logarithmic Sobolev inequality for continuous spin systems on a lattice. J. Funct. Anal. 104(2), 299–326 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Stroock, D.W., Zegarliński, B.: The logarithmic Sobolev inequality for discrete spin systems on a lattice. Commun. Math. Phys. 149(1), 175–193 (1992)CrossRefzbMATHGoogle Scholar
  39. 39.
    Yurinskii, V.V.: Vilnius Conference Abstracts (1978)Google Scholar
  40. 40.
    Yurinskii, V.V.: Averaging of symmetric diffusion in random medium. Sibirskii Matematicheskii Zhurnal 27(4), 167–180 (1986)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Université Libre de Bruxelles (ULB)BrusselsBelgium
  2. 2.Project-Team MEPHYSTOVilleneuve d’AscqFrance
  3. 3.Weierstrass Institute for Applied Analysis and StochasticsBerlinGermany
  4. 4.Max Planck Institute for Mathematics in the SciencesLeipzigGermany

Personalised recommendations